Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 6, NWS Lubbock, TX

March 5, 20099 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 5, 2009, 4:35 AM CST for 9 counties in Texas. It took effect at Mar 5, 2009, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 4:35 AM CST (10:35 UTC)
In effect from
Mar 5, 2009, 10:00 AM CST
Expired
Mar 5, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 051035
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
435 AM CST THU MAR 5 2009

TXZ021>025-027>030-060000-
/O.NEW.KLUB.WI.Y.0006.090305T1600Z-090306T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...MULESHOE...
LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY
435 AM CST THU MAR 5 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND THE
NORTHERN PARTS OF THE TEXAS SOUTH PLAINS...

STRONG WESTERLY WINDS FROM 25 TO 35 MPH WITH GUSTS UP TO 55 MPH
ARE EXPECTED TO DEVELOP LATER THIS MORNING AS A SURFACE LOW
PRESSURE SYSTEM DEEPENS OVER SOUTHWEST KANSAS. AREAS OF BLOWING
DUST WILL LEAD TO LOCALLY POOR VISIBILITIES. WIND SPEEDS AND THE
BLOWING DUST ARE EXPECTED TO EASE BY EARLY THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:17 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 5, 4:17 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
417 AM CST THU MAR 5 2009

.SHORT TERM...
SOUTHWEST FLOW ALOFT WILL BE INCREASING TODAY...WITH A DEEPENING
SURFACE TROF OVER THE SOUTH PLAINS...WHILE A DISTURBANCE EJECTS FROM
THE NORTHERN GREAT BASIN INTO THE NORTHERN HIGH PLAINS. A WINDY DAY
IS EXPECTED WITH WIND ADVISORY LEVELS EXPECTED TO GENERATE OVER MOST
OF THE NORTHERN SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. WE HAD
SOME ANGST OVER MODEL DIFFERENCES IN THE H850 AND H700 WINDS...
HOWEVER...WITH THE LAST COUPLE WRF/NAM RUNS HOLDING TO A STRONGER
WIND CORE OVER OUR SOUTHERN ZONES AS WELL. THE RUC13 ON THE OTHER
HAND HAS BEEN LENDING BEST SUPPORT FOR THE FURTHER NORTH WIND
MAXIMUM ON THE GFS...WHILE THE PROFILER WINDS AT TUCUMCARI AND
JAYTON INDICATE SUPPORT FOR BOTH. WE CHOSE TO INCREASE WINDS OVER
SOUTHERN ZONES...BUT NOT AS MUCH AS WRF/NAM MIGHT SUGGEST...
THEREFORE HOLDING BELOW ADVISORY LEVELS IN THE SOUTH.

TEMPERATURES AGAIN WILL BE WAY ABOVE NORMAL...PERHAPS BY 25 TO 30
DEGREES...WITH PREVIOUS FORECAST BLENDED A BIT WITH THE CURRENT MET
AND MAV GUIDANCE. BIGGEST CHANGE IN TEMPERATURES WAS WARMING THE
ROLLING PLAINS BY ANOTHER CATEGORY WHICH MAKES SENSE GIVEN STRONG
WESTERLY COMPONENT OFF THE CAPROCK. HIGH CLOUDS COMING AND GOING...
BUT EXPECT THINNING AT SOME POINT IN THE AFTERNOON AS SHORT-WAVE
ACCELERATES BY TO THE NORTH OUT OF THE ROCKIES. SOME POTENTIAL FOR
THE CLOUDS TO LIMIT HEATING BY A FEW DEGREES IF THEY WERE TO REMAIN
THICK.

TONIGHT WILL CONTINUE SOUTHWEST FLOW WITH MILD BREEZES OVERNIGHT
THOUGH A BIT OF COOLING SPREADING IN ALOFT. MCQUEEN

&&

.LONG TERM...
REASONABLE AGREEMENT WITH THE GENERAL FLOW PATTERN BETWEEN THE
VARIOUS MODELS THIS EVENING WITH SOME DIVERGENCE IN THE MONDAY
TIME FRAME BEFORE TROUGH PASSES TO OUR NORTH ON TUESDAY. HAVE ELECTED TO
GO WITH AN ECM-GFS BLEND AFTER MONDAY AS GFS HAS A HISTORY OF
BEING TOO FAST WITH UPPER LEVEL TROUGHS IN THE EXTENDED DURING THE
SPRING TRANSITION SEASON.

WITH THE ARRIVAL OF A FAIRLY THICK UPPER LEVEL PACIFIC MOISTURE
PLUME...AM EXPECTING A SUBSTANTIVE CIRRUS DECK FRIDAY INTO EARLY
SATURDAY WHICH SHOULD HELP LIMIT TEMPERATURES AND BREAK THE STREAK
OF NEAR RECORD AND RECORD HIGHS ON FRIDAY.

POTENT UPPER LEVEL TROUGH APPROACHES THE AREA ON SATURDAY SETTING
UP A DRYLINE SCENARIO. PRIND SUGGEST THAT MOISTURE WILL BE TOO
LIMITED TO GET ANY CONVECTION GOING IN OUR AREA WITH THIS SYSTEM
BUT THERE ARE SOME FIRE WX CONCERNS SATURDAY AFTERNOON BEHIND THE
DRYLINE. SEE FIRE WX DISCUSSION BELOW.

ANOTHER...BUT MORE LESS AMPLIFIED...TROUGH SWEEPS NORTH OF THE AREA ON
TUESDAY DRIVING A COLD FRONT THROUGH THE REGION BRINGING TEMPS
BACK DOWN TO NEAR NORMAL FOR THIS TIME OF YEAR. THERE ARE SOME
HINTS AT PRECIP LATE IN THE PERIOD...BUT WITH THE MODEL DIVERGENCE
ISSUES OUT THAT FAR...WILL KEEP THINGS DRY FOR NOW.

&&

.FIRE WEATHER...

DAY 1...UNSEASONABLY WARM/HOT AIRMASS TODAY WITH YET ANOTHER DAY OF NEAR
RECORD TEMPERATURES...PERHAPS 28 TO 30 DEGREES ABOVE NORMAL.
OVERNIGHT MOISTURE RECOVERY HAS BEEN MODEST...ALTHOUGH SOUTHERLY
FLOW HAS ADVECTED LOWER 40S DEWPOINTS INTO PARTS OF THE SOUTH AND
EAST. WINDS WILL VEER STRONGLY TO THE WEST BY MID TO LATE MORNING
SHUNTING THIS MOISTURE ABRUPTLY OFF TO THE EAST. STRONGER WINDS
ALOFT WILL BEGIN TO MIX DOWNWARD AS WELL WHILE SURFACE LOW DEEPENS
INTO EXTREME SOUTHWEST KANSAS. RESULT SHOULD BE FAIRLY WIDESPREAD
RED FLAG CONDITIONS THROUGHOUT THE SOUTHERN PLAINS REGION. STRONGEST
GUSTS CURRENTLY ANTICIPATED OVER EXTREME SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS WHERE SPREAD RISK WOULD BE GREATEST AS WELL.
CHANCES APPEAR LEAST TO MEET THE THREE HOUR WIND CRITERIA OVER THE
SOUTHERN ROLLING PLAINS. BUT DUE TO THE CRITICAL CONDITIONS AND RISK
OF MODEL WINDS BEING OFF A BIT...DECIDED TO ADD RED FLAG WARNING TO
THIS AREA AS WELL. CONDITIONS EXPECTED TO EASE BY 1800/6 PM CST THIS
EVENING. MCQUEEN

SATURDAY...DRYLINE BECOMES ACTIVE ON SATURDAY AFTERNOON
POTENTIALLY PUSHING SLIGHTLY EAST OF OUR AREA. GUIDANCE FROM NAM-
GFS-ECM-SREF DIFFERS ON THE DETAILS... AND AS A RESULT...THERE
ARE CONCERNS AS TO WHETHER OR NOT WE WILL MEET THE 3 HOUR TEMPORAL
REQUIREMENT FOR FIRE WEATHER CONDITIONS. CERTAINLY IT APPEARS THAT
THE WIND CRITERIA WILL BE MET BUT THE MAIN UNCERTAINTY IS THE RH
VALUES BOTH SPATIALLY AND TEMPORALLY BEHIND THE DRYLINE. WILL
FORGO A FIRE WEATHER WATCH AT THIS TIME...NEVERTHELESS...IT IS A
SCENARIO WHICH BEARS CLOSE WATCHING. 26

&&

.CLIMATE...
TODAYS HIGH TEMPERATURE RECORDS ARE 90 DEGREES FOR BOTH CHILDRESS
SET IN 1991...AND LUBBOCK SET IN 1916. TODAYS FORECAST CALLS FOR
90 AT LUBBOCK AND 95 AT CHILDRESS. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  46  79  45  68 /   0   0  10   0  10
TULIA         87  48  79  48  70 /   0   0   0  10  10
PLAINVIEW     88  49  81  48  70 /   0   0   0  10  10
LEVELLAND     89  48  83  47  71 /   0   0  10   0  10
LUBBOCK       89  51  83  50  71 /   0   0   0   0  10
DENVER CITY   88  49  84  46  72 /   0   0  10   0  10
BROWNFIELD    89  50  84  48  72 /   0   0  10   0  10
CHILDRESS     95  56  82  55  77 /   0   0  10  10  10
SPUR          91  55  84  52  77 /   0   0  10  10  10
ASPERMONT     93  58  83  57  78 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: TXZ021>025-027>030.

&&

05/26
Hazardous weather outlook, Mar 4, 7:51 PM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
751 PM CST WED MAR 4 2009

TXZ021>044-060200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
751 PM CST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT THURSDAY ACROSS THE SOUTH PLAINS...
THE EXTREME SOUTHERN PANHANDLE...AND MOST OF THE ROLLING PLAINS.
THE COMBINATION OF STRONG WINDS...VERY LOW HUMIDITY...VERY WARM
TEMPERATURES AND A DEEPENING DRY SPELL WILL CREATE CONDITIONS
FAVORABLE FOR RAPID FIRE SPREAD. WINDS THURSDAY AFTERNOON COULD
REACH 30 TO 35 MPH AND MAY LEAD TO A WIND ADVISORY AS WELL.

STRONG WINDS AND EXTREME FIRE DANGER ARE ALSO POSSIBLE SATURDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:52 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more13 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.